Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Mod Pathol. 1997 Mar;10(3):192-9.

Histopathologic changes associated with fialuridine hepatotoxicity.

Author information

  • 1Laboratory of Pathology, National Cancer Institute, National Institutes of Health, Bethesda, MD 20892, USA.

Abstract

Chronic hepatitis B is a widespread viral illness with the serious sequelae of cirrhosis and hepatocellular carcinoma. Current therapy with interferon is not universally efficacious, and this has led to the evaluation of other antiviral agents. A recent Phase II trial of the nucleoside analogue, fluoroiodoarabinofuranosyluracil (fialuridine, FIAU) was halted because of the sudden development of severe multisystem toxicity characterized by hepatic failure, lactic acidosis, and pancreatitis, which resulted in the deaths of five patients. We systematically evaluated pre- and post-therapy biopsy, explant, and autopsy specimens from the 15 patients involved in this trial to define the hepatic changes of fialuridine toxicity and to determine whether the degree of pre-existing hepatitis contributed to the severity of toxicity. Severe hepatotoxicity from fialuridine was characterized by hepatomegaly with diffuse, predominantly microvesicular steatosis, hepatocellular glycogen depletion, marked bile ductular proliferation, and cholestasis. Ultrastructural examination revealed intracytoplasmic lipid droplets and marked mitochondrial injury. Patients in whom severe toxicity did not develop mainly showed changes caused by the underlying chronic hepatitis B alone. There was a subtle increase in the amount of microvesicular steatosis in two of six patients with mild or no symptoms of toxicity. The microscopic and ultrastructural pattern of injury and systemic symptoms in patients with fialuridine toxicity are consistent with severe mitochondrial and metabolic derangements. Similar hepatic pathologic findings have been reported rarely for other antiviral nucleoside analogues, which suggests that the mechanisms of toxicity might be related.

PMID:
9071726
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk